Winter Storm, N Elko Cnty
- When
- January 8, 3:00 AM PST to 10:00 PM PST
- Where
- N Elko Cnty forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
A winter storm brought heavy snow and gusty winds to northern Nevada. Some snowfall amounts included: 16 inches at Wildhorse, 12 inches at Charleston, 9 inches at Battle Mountain, 7 inches at Elko, 6 inches at Rydon and Wells, and 4 inches to Pilot Valley.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
A winter storm brought heavy snow and gusty winds to northern Nevada. Some snowfall amounts included: 16 inches at Wildhorse, 12 inches at Charleston, 9 inches at Battle Mountain, 7 inches at Elko, 6 inches at Rydon and Wells, and 4 inches to Pilot Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 7, 1:15 PM PST, 13 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 115 PM PST FRI JAN 7 2005 .SYNOPSIS...A SERIES OF STRONG STORM SYSTEMS WILL MOVE THROUGH NORTHERN AND CENTRAL NEVADA THROUGH THE MIDDLE OF NEXT WEEK. SNOW AND STRONG WINDS ARE EXPECTED THROUGH THE WEEKEND. && .SHORT TERM...NO SIGNIFICANT CHANGES TO FORECASTS OR WARNINGS. FIRST BAND OF SNOW HAS MOVED THROUGH WHICH PRODUCED A QUICK INCH OR TWO IN SOME LOCATIONS. OBSERVER NEAR ELY REPORTED NEAR WHITEOUT CONDITIONS IN HEAVY SNOW AROUND 11 AM. WV IMAGERY SHOWS MAIN VORT OVER CNTRL CALIFORNIA WITH NEXT BATCH OF MOISTURE APPROACHING WEST COAST. ETA CONTINUES TO DO POORLY BY OVERDOING SHADOWING OF SIERRAS. 18Z ETA HAD DRY POCKET ON LEE SIDE OF SIERRAS WHILE OBS OVER WESTERN NV CONTINUE TO REPORT SNOW...OCCASIONALLY HEAVY. GFS HAS BEEN CONSISTENT AND HAVE CONTINUED TO FOLLOW ITS SOLUTION. EXPECT PERIODIC SNOW TO CONTINUE WITH WINDS STRENGTHENING THROUGH THE AFTERNOON AND OVERNIGHT. MAV GUIDANCE CONTINUES TO SHOW SUSTAINED WINDS IN UPPER 20S OVER WMC/ELY/P68 SLIGHTLY LOWER OTHER LOCATIONS. 1 PM OB FROM ELY HAD SUSTAINED WINDS AT 30KTS. EXPECTING BLOWING SNOW TO BECOME MORE OF A PROBLEM THROUGH THE AFTERNOON AND TONIGHT. WINDS SHOULD COME DOWN SLIGHTLY BY SATURDAY BUT STILL EASILY IN BREEZY/WINDY RANGE. INCREASING MOISTURE AND COOLING ALOFT WILL COMBINE WITH FAVORABLE JET STRENGTH/POSITION TO GIVE ANOTHER SHOT OF SNOWFALL. TIMING LOOKS TO BE FROM MID/LATE MORNING THROUGH THE DAY. FORECAST SOUNDINGS FROM GFS CONTINUE TO SHOW DEEP MOISTURE WITH LI/S NEAR ZERO ON SATURDAY. WILL TWEAK WORDING OF ZONES TO NUDGE OF ACCUMULATIONS. UNSETTLED CONDITIONS TO CONTINUE THROUGH MONDAY. UPPED POPS ON MONDAY AS NEXT TROF DROPS TOWARD NORTHERN CALI. SAVADEL .LONG TERM...MONDAY NIGHT THROUGH THURSDAY NIGHT...MODELS IN GENERAL AGREEMENT WITH PUSHING REMAINS OF PAC NW U/L LOW THROUGH CENTRAL NV TUESDAY. IF THIS HOLDS...A BAND OF SNOW SHOULD MOVE ACROSS THE CWA FROM NORTHWEST TO SOUTHEAST ON TUESDAY. SNOW ACCUMULATIONS LOOK MODERATE AT THIS POINT AS SYSTEM MOVES THROUGH FAIRLY QUICKLY. THIS IS FOLLOWED BY COLD UNSTABLE NORTHWESTERLY FLOW ON WEDNESDAY WITH A FEW SNOW SHOWERS POSSIBLE...MAINLY IN THE NORTH AND EAST. BEGINNING LATE THURSDAY...GFS BRINGS RIDGE OFF COAST EASTWARD INTO WESTERN US. THIS FALLS IN LINE WITH OVER-ALL LONG WAVE TROUGH SHIFTING TO CENTRAL U.S. AS HUDSON BAY LOW STRENGTHENS. AGREE WITH PREVIOUS DISCUSSION THAT THIS COULD SPELL TROUBLE LATE NEXT WEEK FOR NRN AND CENTRAL NEVADA AS LLVL INVERSION MAY SET UP AS RIDGE MOVES IN. SETTJE && .LKN WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING IN EFFECT THROUGH 9 AM PST SUNDAY NVZ030...NV031>NVZ037 AND NVZ013. && FOR MORE WEATHER INFORMATION...GO TO WEATHER.GOV/ELKO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 430 AM PST FRI JAN 7 2005 NVZ013-030>037-081500- EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE- SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY- 430 AM PST FRI JAN 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT WINTER STORM WILL AFFECT NORTHERN AND CENTRAL NEVADA TODAY AND TONIGHT. STRONG WINDS WILL COMBINE WITH EXISTING SNOW COVER AND NEW SNOWFALL TO PRODUCE HAZARDOUS CONDITIONS ACROSS THE REGION. A WINTER STORM WARNING HAS BEEN ISSUED FOR NORTHERN AND CENTRAL NEVADA STARTING LATER THIS MORNING LASTING THROUGH THE DAY INTO THE WEEKEND. SEE PRODUCT WWUS45 KLKN OR RNOWSWLKN FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SIGNIFICANT WINTER WEATHER SYSTEMS WILL CONTINUE TO AFFECT CENTRAL AND NORTHERN NEVADA THROUGH THE WEEKEND. STRONG WINDS WILL COMBINE WITH EXISTING SNOW COVER AND NEW SNOWFALL TO PRODUCE HAZARDOUS CONDITIONS. A WINTER STORM WARNING HAS BEEN ISSUED FOR NORTHERN AND CENTRAL NEVADA FOR FRIDAY MORNING INTO SUNDAY. SEE PRODUCT WWUS45 KLKN OR RNOWSWLKN FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FEHRN
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432978, 5432977, 5432981, 5432982, 5432979, 5432980.